Cardiotoxicity from imatinib?
|Posted by Julie Royster (jroyster) on Dec 04 2006|
|GIST In the News >>|
Could imatinib (Gleevec) affect heart function? A new paper released electronically (prior to print publication) suggests that a small percent of patients taking imatinib may experience reduced cardiac function. Specifically, some patients may experince reduced left ventricular function of the heart, reducing its pumping capacity. Dr. Thomas Force, the corresponding author of the paper, discussed this possibility on National Public Radio on July 28, 2006. You can listen to the discussion via the NPR website. Dr. Force also spoke by phone to GSI. He stated that his research group plans to collaborate with several other institutions to collect baseline and post-treatment data to determine what percent of patients may be affected by cardiac side effects. They anticipate that the percentage will be small. Standard drug treatments such as ACE inhibitors may be helpful. Dr. Force urged oncologists to be aware of this possible side effect and to monitor their patients who take imatinib, so that those who experience this side effect can be treated for it.
You can read the PubMed abstract of the paper from the link below:
Kerkela R, Grazette L, Yacobi R, Iliescu C, Patten R, Beahm C, Walters B, Shevtsov S, Pesant S, Clubb FJ, Rosenzweig A, Salomon RN, Van Etten RA, Alroy J, Durand JB, Force T.
Cardiotoxicity of the cancer therapeutic agent imatinib mesylate.
Nat Med. 2006 Jul 23; [Epub ahead of print]
You can also read a summary story at the EurekAlert website.
You may also want to read a Medscape summary news story "Cardiotoxicity of imatinib is a surprise" including quotes from additional oncologists with experience with imatinib (Gleevec), who state that the benefits far outweigh the (apparently small) risk of heart problems. Access to Medscape is free but requires a simple registration.
Finally, Novartis wrote a letter to the FDA in October advising physicians to be alert for cardiotoxicity. You can access this letter at the FDA Medwatch site.
Last changed: Dec 04 2006 at 6:49 AMBack